Arkansas, 2002

Tornado in Arkansas, December 18, 2002

December 18, 2002 · NWS JAN · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 18, 3:37 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 18, 3:37 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CST WED DEC 17 2002

MAIN FORECAST CHALLENGES REMAIN THE EVOLUTION OF THE SEVERE WEATHER
EVENT FOR OVERNIGHT INTO THURSDAY OVER THE ENTIRE CWFA.

MOIST ENVIRONMENT IS ALREADY FUELING SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE WESTERN HALF OF THE CWFA. CONVECTION LOOKS
TO BECOME MORE ORGANIZED DURING THE OVERNIGHT HOURS AND IS EXPECTED
TO APPROACH THE NORTHWEST CORNER OF THE CWFA THIS EVENING. SEVERAL
BANDS OF CONVECTION ARE MOST LIKELY...WITH SEVERE STORMS PRODUCING
DAMAGING WIND GUSTS AND HAIL. ALSO...WITH LOW LEVEL SHEAR VALUES (0
TO 1 KM) INCREASING TO AROUND 200 TO 300...ESPECIALLY IN SOUTHEAST
ARKANSAS AND NORTHWEST MS...TORNADIC CELLS WILL ALSO BE POSSIBLE.

NOT QUITE CONFIDENT ON HOW THE SYSTEM WILL EVOLVE AFTER MIDNIGHT.
THE MAIN UPPER LEVEL DYNAMICS WILL SHOOT OFF TO THE NORTH...AND OVER
EASTERN PORTIONS OF THE CWFA...INSTABILITY IS MARGINAL.
HOWEVER...WITH DEWPOINTS IN THE LOWER TO MIDDLE 60S...FRONTAL
FORCING...GOOD VERTICAL VELOCITIES...AND JET DYNAMICS...WILL LEAVE
IN THE MENTION OF SEVERE FOR THE EASTERN HALF OF THE CWFA DURING THE
DAY THURSDAY.

THE ACTUAL COLD FRONT SHOULD MOVE THROUGH THE REMAINDER OF THE
FORECAST AREA BY LATER THURSDAY NIGHT...WITH HIGH PRESSURE BUILDING
IN FROM THE WEST FOR FRIDAY.

IN THE EXTENDED...HIGH PRESSURE IN CONTROL THROUGH EARLY SATURDAY
UNTIL THE NEXT FRONTAL BOUNDARY AND 500MB LEVEL SYSTEM WILL APPROACH
THE CWFA BY LATE SATURDAY AND INTO SUNDAY. FRONTAL BOUNDARY SHOULD
NOT HAVE MUCH MOISTURE TO WORK WITH...AND UPPER LEVEL DYNAMICS LOOK
TO GO WELL NORTH OF THE CWFA. WILL TAKE OUT THE MENTION OF
THUNDER...AND LEAVE THE SHOWERS. THE NEXT BEST SYSTEM LOOKS TO BE IN
THE TUESDAY/WEDNESDAY TIME FRAME. NORTHWARD MOVING LOW FROM THE GULF
OF MEXICO LOOKS TO MOVE EAST ALONG THE GULF COAST. MOISTURE SHOULD
BE PLENTIFUL AND SHOWERS AND THUNDERSTORMS WILL BE PROBABLE.

PRELIM NUMBERS...
JAN 59/66/42/58/34 68400
MEI 55/68/43/59/33 48500

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

32
Hazardous weather outlook, Dec 18, 2:58 PM CST, 1 hour 57 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THURSDAY
MORNING...OVER THE AREA ALONG AND WEST OF A LINE FROM MANTEE...TO
WALNUT GROVE...TO PUCKETT...TO RUTH.  THE GREATEST RISK FOR
SEVERE WEATHER OVERNIGHT WILL EXIST WEST OF A LINE FROM GORE
SPRINGS MISSISSIPPI...TO YAZOO CITY...TO TALLULAH LOUISIANA...TO
AIMWELL.  THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
TORNADOES WILL ALSO BE POSSIBLE.

WITH AN EXTREMELY UNSTABLE AIRMASS OVER THE LOWER MISSISSIPPI
RIVER VALLEY...THE UPPER LEVEL WINDS WILL BECOME INCREASINGLY
FAVORABLE FOR SEVERE THUNDERSTORMS LATE THIS EVENING.  AS A COLD
FRONT APPROACHES SLOWLY FROM THE NORTHWEST OVERNIGHT...THE
THUNDERSTORM ACTIVITY SHOULD MOVE SOUTHEAST ACROSS THE REGION AND
WILL BECOME MORE WIDESPREAD.

...FLOODING...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVERNIGHT...MAINLY ALONG
AND WEST OF A LINE FROM EUPORA MISSISSIPPI...TO KOSCIUSKO...TO
VICKSBURG...TO VIDALIA LOUISIANA.  WATER MAY BRIEFLY POND ON
STREETS AND HIGHWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...
THE COMBINATION OF STRONG UPPER LEVEL WIND SHEAR AND SIGNIFICANT
INSTABILITY WILL ALLOW STRONG STORMS TO DEVELOP THURSDAY.  SEVERE
THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS...AND MUCH OF MISSISSIPPI.  THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...FREQUENT DANGEROUS LIGHTNING...LARGE HAIL...AND
DAMAGING WINDS.  A FEW TORNADOES COULD DEVELOP AS WELL.

THE COLD FRONT WILL GRADUALLY MOVE SOUTHEAST AND INTO THE EASTERN
COUNTIES OF MISSISSIPPI BY LATE THURSDAY.  SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER EASTERN MISSISSIPPI THURSDAY
EVENING AND THEN WILL TAPER OFF AFTER MIDNIGHT.  BY FRIDAY
MORNING...THE COLD FRONT WILL BE ALMOST TO THE ATLANTIC COAST.
BEHIND THIS FRONT...HIGH PRESSURE WILL BUILD ACROSS THE REGION
AND WEATHER CONDITIONS WILL IMPROVE.

...DAYS FOUR THROUGH SEVEN...
AN UPPER LEVEL TROUGH IS EXPECTED TO DEEPEN OVER TEXAS BY
TUESDAY.  AT THE SURFACE...A STRONG LOW PRESSURE AREA WILL
DEVELOP AHEAD OF THIS TROUGH.  THIS SURFACE LOW WILL EVENTUALLY
MOVE EAST INTO THE LOWER MISSISSIPPI RIVER VALLEY.  WITH AN
UNSTABLE AIRMASS EXPECTED TO BE IN PLACE...STRONG THUNDERSTORMS
COULD DEVELOP ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF MISSISSIPPI ON CHRISTMAS EVE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED BY 10 PM TONIGHT AND AGAIN THURSDAY.
WEATHER CONDITIONS ARE EXPECTED TO DETERIORATE AS THE EVENING
PROGRESSES...WITH SEVERE STORMS BECOMING MORE WIDESPREAD AFTER
MIDNIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Ashley

When
December 18, 4:55 PM CST to 4:56 PM CST
Where
Ashley County, 5 mi N of North Crossett
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.217, -91.950

A tornado briefly touched down 5 miles north of North Crossett, toppling several trees along State Road 133. In addition, a shed was destroyed and the roof was removed from a barn. Producing no injuries, the tornado traveled about one mile before lifting.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyThe tornado archive for Arkansas, 2002Warnings in Arkansas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324132.